North Carolina, 2016

Strong Wind in North Carolina, April 9, 2016

April 9, 2016 · NWS RAH · 23 events in 23 counties and zones

Strong winds developed in the wake of an Arctic cold front during the morning on the 9th, and continued through the early to mid afternoon. Northwesterly winds gusted frequently between 40 to 50 mph.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$310,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong winds developed in the wake of an Arctic cold front during the morning on the 9th, and continued through the early to mid afternoon. Northwesterly winds gusted frequently between 40 to 50 mph. These strong winds, knocked down trees and limbs, resulting in scattered power outages across Central NC. Additionally, there was 1 fatality and 1 injury, when high winds toppled a tree onto a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 9, 5:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 9, 5:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
650 AM EDT SAT APR 9 2016

.SYNOPSIS...
THE LAST IN A SERIES OF COLD FRONTS WILL CROSS THE AREA THIS
MORNING...FOLLOWED BY ARCTIC HIGH PRESSURE TONIGHT.  THE CENTER OF
THE HIGH WILL MOVE OFFSHORE ON MONDAY...ALLOWING A WARMING TREND TO
COMMENCE THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM SATURDAY...

RED FLAG WARNING AND WIND ADVISORY TODAY...FREEZE WARNING TONIGHT.

A FEW LIGHT SHOWERS MOVING INTO THE NORTHERN COASTAL PLAIN ARE
CAPABLE OF PRODUCING WIND GUSTS TO 305MPH OR SO THIS MORNING GIVEN
CONTINUED STEEP LOW-LEVEL LAPSE RATES AND A DRY SUB-CLOUD LAYER.
THIS ACTIVITY WILL DEPART THE CWA IN THE NEXT COUPLE OF
HOURS...WITH PARTLY CLOUDY SKIES AND A PERIOD OF CLEARING THIS
MORNING.

MEANWHILE...A COLD FRONT TO THE WEST...STRETCHING FROM
CLEVELAND THROUGH LEXINGTON KY WILL SURGE SOUTHEAST ACROSS THE
AREA BETWEEN 12Z AND 18Z AS THE LAST IN A SERIES OF UPPER
DISTURBANCES ROTATES THROUGH THE LONGWAVE TROUGH AND ACROSS VA
TODAY. STRONG WINDS WILL ACCOMPANYING THE INITIAL COLD
ADVECTION...WITH GUIDANCE INDICATING 24-28KT SUSTAINED
WIND...STRONGEST IN THE EAST THROUGH EARLY AFTERNOON. RAPIDLY
DEEPENING MIXING SHOULD ALSO RESULT IN FREQUENT WIND GUSTS INTO
THE MID 30S AND A FEW GUSTS MAY REACH 40KT. THE GRADIENT IS A
LITTLE WEAKER TO THE SOUTHWEST...AND SO A WIND ADVISORY WILL BE
ISSUED FOR ALL BUT THE SOUTHERN PIEDMONT THROUGH THIS
EVENING...THOUGH WINDS MAY EVENTUALLY WEAKEN ENOUGH TO HAVE IT
CANCELED BY MID AFTERNOON.

THE RED FLAG WARNING THAT IS ALREADY IN EFFECT FOR TODAY WILL
CONTINUE WITH LITTLE CHANGE TO FIRE WEATHER PARAMETERS... RH IN
THE 20-25 PERCENT RANGE AND THE AFOREMENTIONED STRONG WEST-
NORTHWEST WIND.

DEEP MIXING TO WELL ABOVE 850MB SUPPORTS HIGHS IN THE UPPER 40S TO
MID 50S...WITH DOWNSLOPE FLOW OFFSETTING SOME OF THE COLD
ADVECTION BEHIND THE COLD FRONT.

ARCTIC HIGH PRESSURE WILL BUILD ACROSS THE OHIO VALLEY THIS EVENING
AND OVERHEAD AFTER MIDNIGHT....RESULTING IN STRONG RADIATIONAL
COOLING UNDER CLEAR SKIES. H10-H85 THICKNESSES IN THE 1280-1290M
RANGE BY SUNDAY MORNING SUPPORTS LOWS IN THE MID/UPPER 20S. HIGH
CLOUDS APPROACHING FROM THE DEEP SOUTH LATE TONIGHT DONT LOOK LIKE
THE THEY WILL REACH THE CAROLINAS NOR BE THICK ENOUGH TO HAVE ANY
IMPACT ON COOLING. THE ONLY POSSIBLE ARGUMENT AGAINST IDEAL
COOLING IS THE LATE ARRIVAL OF THE CENTER OF THE HIGH AND THE
FACT THAT FORECAST SOUNDINGS DONT SHOW MUCH DECOUPLING OF THE
BOUNDARY LAYER UNTIL VERY LATE. NONETHELESS....FORECAST HIGHS
FULLY SUPPORT THE INEVITABLE UPGRADE OF THE FREEZE WATCH TO A
WARNING.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 345 AM SATURDAY...

THE UPPER TROUGH WILL QUICKLY DEPART TO THE NORTHEAST SUNDAY AND
THE COLD HIGH PRESSURE WILL SHIFT OFFSHORE...ALLOW RETURN TO
DEVELOP THROUGH SUNDAY NIGHT. GUIDANCE LOOKS A LITTLE TOO WARM
GIVEN SUB-1300M H10-H85 THICKNESSES SUNDAY MORNING AND LATE
DEVELOPMENT OF RETURN FLOW...SO WILL KEEP HIGHS A LITTLE UNDER
STATISTICAL GUIDANCE IN THE 53-57 RANGE. A LOW AMPLITUDE
SHORTWAVE MOVING THROUGH THE MIDSOUTH SHOULD BRING SOME MID-CLOUDS
ACROSS THE WEST LATE SUNDAY EVENING AND OVERNIGHT...BUT ALL
ASSOCIATED SHOWERS (NOTED MAINLY INT HE NAM AND ECMWF) STAY TO OUR
NORTHWEST. LOWS SUNDAY NIGHT LOWER 40S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 400 AM SATURDAY...

A BLOCKING RIDGE EXTENDING ACROSS THE NW ATLANTIC TO GREENLAND
WILL CAUSE A MEAN TROUGH TO RELOAD FROM HUDSON BAY TO THE EAST
COAST THROUGH MID WEEK. MEANWHILE...A PARADE OF AT LEAST THREE
DISTINCT SOUTHERN STREAM WAVES WILL BRIEFLY BECOME CLOSED LOWS
OVER THE SW UNITED STATES BEFORE MIGRATING EASTWARD/AT THE BASE
OF THE NORTHERN STREAM TROUGH/FLOW.

SOME INTERACTION/PHASING BETWEEN THE STREAMS MAY OCCUR ALONG THE
EAST COAST ON TUE...WHEN AN ASSOCIATED SURFACE POLAR FRONT IS
FORECAST TO CROSS CENTRAL NC. THEREAFTER...A NEW POSITIVE HEIGHT
ANOMALY IS FORECAST TO DEVELOP INVOF THE GREAT LAKES/SOUTHERN
CANADA...WITHIN ANOTHER BLOCKING RIDGE FORECAST TO EVOLVE OVER THE
EASTERN UNITED STATES. WITHIN THAT HIGH AMPLITUDE FLOW...THE RIDGE
WILL BE FLANKED BY CLOSED/POSSIBLY CUTOFF UPPER LOWS OVER THE
WESTERN ATLANTIC AND THE ROCKIES...WITH THE POSSIBILITY THAT SOME
SHEARED SOUTHERN STREAM FLOW WILL GET TRAPPED BENEATH THE
RIDGE/OVER THE SOUTHEASTERN UNITED STATES. WHILE THAT ENERGY STILL
PRESENTS A THREAT FOR WEAK CYCLOGENESIS FROM THE GOM TO THE
SOUTHEAST COAST...STRONG CONTINENTAL POLAR RIDGING OVER THE
EASTERN UNITED STATES WILL LIKELY BE THE MORE INFLUENTIAL FEATURE
WITH RESPECT TO THE SENSIBLE WEATHER THROUGH EARLY NEXT WEEKEND.

SENSIBLE WEATHER: RETURN FLOW...AROUND THE SURFACE HIGH
RESPONSIBLE FOR THE FREEZING TEMPERATURES THIS WEEKEND...WILL
RESULT IN MODERATING TEMPERATURES INTO THE 70S MON...FOLLOWED BY
MUCH COOLER CONDITIONS BY LATE TUE-TUE EVENING/BEHIND THE
AFOREMENTIONED POLAR FRONT AND HIGH PROBABILITY OF SHOWERS. IT
SHOULD OTHERWISE BE COOL AND PROBABLY DRY UNDER THE INFLUENCE OF
DEEP LAYER RIDGING...INCLUDING A STRONG CP HIGH CENTERED OVER THE
GREAT LAKES.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 650 AM SATURDAY...

IN THE WAKE OF A COLD FRONT CROSSING CENTRAL NC THIS
MORNING...STRONG NORTHWEST WINDS WILL DEVELOP WITH GUIDANCE
INDICATING SUSTAINED WINDS OF 24-28KT AND GUSTS TO AROUND 35KT
POSSIBLE. WINDS SHOULD BE STRONGEST IN THE EAST (KRDU/KRWI/KFAY)
THIS MORNING IN THROUGH EARLY AFTERNOON...BECOMING NEARLY CALM
TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST  .A FEW VERY
ISOLATED SHOWERS ARE POSSIBLE...MAINLY IN THE VICINITY IF THE NC/VA
BORDER. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH THE TAF
PERIOD.

OUTLOOK...VFR CONDITIONS SHOULD HOLD THROUGH MONDAY BUT A FRONTAL
SYSTEM FROM THE WEST WILL MOST LIKELY PRODUCE SUB-VFR CONDITIONS ON
TUESDAY AND TUESDAY NIGHT BEFORE HIGH PRESSURE AND VFR RETURNS FOR
WEDNESDAY.

&&

.FIRE WEATHER...
AS OF 410 AM SATURDAY...

A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER THE GREAT LAKES
AND AN AREA OF LOW PRESSURE OFF THE NEW JERSEY COAST WILL CREATE
WINDY CONDITIONS TODAY. GUSTS BETWEEN 30 AND 35 MPH WILL BE
COMMON. IN ADDITION....THESE WINDS WILL ALSO ADVECT A MUCH DRIER AIR
MASS INTO THE REGION AS MINIMUM RELATIVE HUMIDITY VALUES THIS
AFTERNOON WILL BOTTOM OUT BETWEEN 20-25 PERCENT. THESE CONDITIONS IN
CONJUNCTION WITH DRY FINE FUELS WILL CREATE DANGEROUS FIRE BEHAVIOR
CONDITIONS. PER COORDINATION WITH THE NC FORESTRY SERVICE...A RED FLAG
WARNING IS IN EFFECT TODAY.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD LOW TEMPERATURES FOR APRIL 10TH.

DAY		GSO		RDU		FAY
		LOW		LOW		LOW

4/10	24		23		22
       1985    1985    1996

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR NCZ007>011-021>028-038>043-073>078-083>086-088-089.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR NCZ007>011-021>028-038>043-075>078-086-088-089.

&&

SYNOPSIS...22
NEAR TERM..22
SHORT TERM...22
LONG TERM...99
AVIATION...22/ELLIS
FIRE WEATHER...WSS
CLIMATE...RAH
Hazardous weather outlook, Apr 9, 3:25 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT SAT APR 9 2016

NCZ007>011-021>028-038>043-075>078-086-088-089-100830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   WIND ADVISORY.
   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ073-074-083>085-100830-
STANLY-MONTGOMERY-ANSON-RICHMOND-SCOTLAND-
425 AM EDT SAT APR 9 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 strong wind. Local standard time, as filed.

Strong Wind, Alamance

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Alamance forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Guilford

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Guilford forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Davidson

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Davidson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Cumberland

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Forsyth

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Forsyth forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Nash

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Nash forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Orange

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Orange forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Scotland

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Scotland forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Durham

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Durham forecast zone
Measured
37 kt (43 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
ASOS
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county. The wind toppled a tree onto a car on West Trinity Avenue, killing the passenger and seriously injuring the driver.

Strong Wind, Wake

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Wake forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county. In Knightdale, winds blew trees over onto two vehicles in a shopping center.

Strong Wind, Edgecombe

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Edgecombe forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Halifax

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Halifax forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Granville

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Granville forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Vance

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Vance forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Person

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Person forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Franklin

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Franklin forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Johnston

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Johnston forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Lee

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Lee forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Richmond

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Richmond forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Stanly

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Stanly forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Warren

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Warren forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Wayne

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Wayne forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

Strong Wind, Wilson

When
April 9, 9:00 AM EST to 3:00 PM EST
Where
Wilson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
RAWS
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 mph downed scattered trees and limbs, resulting in scattered power outages across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Durham2016-04-0930FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630489, 630490, 630491, 630492, 630493, 630494, 630495, 630496, 630502, 630504, 630508, 630510, 630511, 630513, 630515, 630516, 630517, 630519, 630520, 630521, 630522, 630523, 630524.